The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1610
In Brief: New Benzodiazepine Warnings
Download PDF:    US English
 Select a term to see related articles  Alprazolam   Ativan   Chlordiazepoxide   clobazam   Clonazepam   Diastat   Diazepam   Doral   Drug Safety   estazolam   Flurazepam   Halcion   Klonopin   Lorazepam   Onfi   Opioids   Oxazepam   Quazepam   Restoril   Temazepam   Triazolam   Valium   Xanax 

The FDA now requires boxed warnings in the package inserts of benzodiazepines describing the potential for these drugs to be abused and misused and to cause addiction and physical dependence.1 Benzodiazepine labels have contained a boxed warning about a risk of serious drug interactions with opioids since 2016.2

Benzodiazepines act by potentiating the effects of the inhibitory neurotransmitter GABA in the CNS. Although their abuse potential is less than that of opioids, they are often misused concurrently with opioids and alcohol, which can markedly increase the risk of overdose and death. Patients with a history of drug or alcohol abuse are more likely to develop a benzodiazepine use disorder. Abrupt withdrawal of benzodiazepines after chronic use can result in serious, potentially life-threatening adverse effects such as seizures. Benzodiazepines are classified by the DEA as schedule IV controlled substances.

Postmarketing data and published literature have shown an increasing rate of benzodiazepine-associated morbidity and mortality over the past decade. In 2016, more emergency department visits in the US were associated with benzodiazepine use than with opioid use (167,845 vs 129,863),3 and in 2018, it was estimated that 5.4 million Americans ≥12 years old had abused or misused benzodiazepines in the previous 12 months.4 From 2010 to 2017, annual benzodiazepine-associated deaths in the US increased 8.9-fold to 11,537. Most benzodiazepine-related serious adverse effects and emergency department visits involved concurrent use of other drugs.3,5

Benzodiazepines should be used at the lowest effective dose for the shortest possible duration of time, and patients receiving them should be monitored for substance use disorders. The dose should be tapered gradually when stopping chronic treatment.6

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.